Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Combivir/Sustiva sun sensitivity
May 21, 2003

Hi there,

My partner and I both recently tested positive (him = VL150,000; CD4 600, me = VL15,000, CD4 750). Our doctor has prescribed Combivir and Sustiva for initial treatment. He started about a month ago, and his VL has already dropped to 800. I haven't started the regimen yet, due to my being tested after him and because our doctor initially wanted to start me with Trizivir, but changed to the Sustiva/Combivir combo (due to a study he read that worried him...).

My partner was out in the sun this weekend, became slightly sunburned, then developed a really dramatic-looking hivey rash in the area where he was exposed to the sun. Is photosensitivity common with these two medications? He's never had something like this happen before. I should also mention that he developed a much milder rash that had almost disappeared prior to the sun exposure.

I'm asking this question because I have psoriasis, which has become a little worse recently (maybe due to exposure to HIV). Although I realize sun exposure is dangerous, I take the risk because it makes my psoriasis almost completely disappear. Do you think I'm now in a damned if I do/damned if I don't skin situation? My psoriasis isn't too severe, but it's enough to get me out into the sun to get rid of it.

Also - is there a chance that the HAART regimen would help clear out the psoriasis?

Any comments/info you have would be much, much appreciated.

Thanks Jay

Response from Dr. Henry

I usually don't recommened HIV therapy in situations where the person has no symptoms with a CD4 count >> 350 cells/mm3. Most patients do not develop sun hypersensitivity on Combivir + Sustiva but there appears to be a small % that do --unpredictable in most cases. The initial rash your partner had may have been due to the Sustiva which may have sensitized the skin to another insult-in that case UV light. Persons with psoriasis sometimes do better with HIV treatment though that rarely would be a reason to start treatment by itself. KH



Previous
Itching, Spots, Rashed
Next
aids, psoriasis and enbrel

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement